Advertisement

Advection and Autocatalysis as Organizing Principles for Banded Vegetation Patterns

  • Richard Samuelson
  • Zachary Singer
  • Jasper Weinburd
  • Arnd Scheel
Article

Abstract

We motivate and analyze a simple model for the formation of banded vegetation patterns. The model incorporates a minimal number of ingredients for vegetation growth in semiarid landscapes. It allows for comprehensive analysis and sheds new light onto phenomena such as the migration of vegetation bands and the interplay between their upper and lower edges. The key ingredient is the formulation as a closed reaction–diffusion system, thus introducing a conservation law that both allows for analysis and provides ready intuition and understanding through analogies with characteristic speeds of propagation and shock waves.

Keywords

Conservation laws Traveling waves Heteroclinic bifurcation Undercompressive shocks 

Mathematics Subject Classification

34K18 92D40 35C07 

Notes

Acknowledgements

This work was supported through Grant NSF DMS—1311740. Most of the analysis was carried out during an NSF-funded REU project on Complex Systems at the University of Minnesota in Summer 2017. The authors gratefully acknowledge conversations with Arjen Doelman and Punit Gandhi, who pointed to many of the references included here and provided many helpful comments and suggestions on an early version of the manuscript.

References

  1. Borgogno, F., D’Odorico, P., Laio, F., Ridolfi, L.: Mathematical models of vegetation pattern formation in ecohydrology. Rev. Geophys. 47(1), RG1005 (2009)CrossRefGoogle Scholar
  2. Bricmont, J., Kupiainen, A., Lin, G.: Renormalization group and asymptotics of solutions of nonlinear parabolic equations. Commun. Pure Appl. Math. 47(6), 893–922 (1994)MathSciNetCrossRefMATHGoogle Scholar
  3. Chow, S.N., Hale, J.K.: Methods of bifurcation theory. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Science], vol. 251. Springer, New York (1982)Google Scholar
  4. Coullet, P., Risler, E., Vandenberghe, N.: Spatial unfolding of elementary bifurcations. J. Stat. Phys. 101(1), 521–541 (2000)MathSciNetCrossRefMATHGoogle Scholar
  5. Doedel, E.J., Oldeman, B.E.: AUTO07p software for continuation and bifurcation problems in ordinary differential equations. http://indy.cs.concordia.ca/auto/ (2007)
  6. Doelman, A., Sandstede, B., Scheel, A., Schneider, G.: The dynamics of modulated wave trains. Mem. Am. Math. Soc. 199(934), viii+105 (2009)Google Scholar
  7. Fenichel, N.: Geometric singular perturbation theory for ordinary differential equations. J. Differ. Equ. 31(1), 53–98 (1979)MathSciNetCrossRefMATHGoogle Scholar
  8. Goh, R.N., Mesuro, S., Scheel, A.: Spatial wavenumber selection in recurrent precipitation. In: Precipitation Patterns in Reaction–Diffusion Systems, pp. 73–92. Research Signpost (2010)Google Scholar
  9. Goh, R.N., Mesuro, S., Scheel, A.: Coherent structures in reaction–diffusion models for precipitation. SIAM J. Appl. Dyn. Syst. 10(1), 360–402 (2011)MathSciNetCrossRefMATHGoogle Scholar
  10. Gowda, K., Riecke, H., Silber, M.: Transitions between patterned states in vegetation models for semiarid ecosystems. Phys. Rev. E 89, 022701 (2014)CrossRefGoogle Scholar
  11. Gowda, K., Chen, Y., Iams, S., Silber, M.: Assessing the robustness of spatial pattern sequences in a dryland vegetation model. Proc. R. Soc. Lond. A Math. Phys. Eng. Sci. 472(2187), 20150893 (2016)MathSciNetCrossRefMATHGoogle Scholar
  12. Gowda, K., Iams, S., Silber, M.: Dynamics and resilience of vegetation bands in the Horn of Africa. ArXiv e-prints (2017)Google Scholar
  13. Haragus, M., Scheel, A.: Almost planar waves in anisotropic media. Commun. Partial Differ. Equ. 31(4–6), 791–815 (2006a)MathSciNetCrossRefMATHGoogle Scholar
  14. Haragus, M., Scheel, A.: Corner defects in almost planar interface propagation. Ann. Inst. H. Poincaré Anal. Non Linéaire 23(3), 283–329 (2006b)MathSciNetCrossRefMATHGoogle Scholar
  15. HilleRisLambers, R., Rietkerk, M., van den Bosch, F., Prins, H.H.T., de Kroon, H.: Vegetation pattern formation in semi-arid grazing systems. Ecology 82(1), 50–61 (2001)CrossRefGoogle Scholar
  16. Holzer, M., Scheel, A.: Criteria for pointwise growth and their role in invasion processes. J. Nonlinear Sci. 24(4), 661–709 (2014)MathSciNetCrossRefMATHGoogle Scholar
  17. Jimbo, S., Morita, Y.: Lyapunov function and spectrum comparison for a reaction–diffusion system with mass conservation. J. Differ. Equ. 255(7), 1657–1683 (2013)MathSciNetCrossRefMATHGoogle Scholar
  18. Klausmeier, C.A.: Regular and irregular patterns in semiarid vegetation. Science 284(5421), 1826–1828 (1999)CrossRefGoogle Scholar
  19. Kotzagiannidis, M., Peterson, J., Redford, J., Scheel, A., Wu, Q.: Stable pattern selection through invasion fronts in closed two-species reaction–diffusion systems. In: Far-from-Equilibrium Dynamics, RIMS Kôkyûroku Bessatsu, B31, pp. 79–92. Res. Inst. Math. Sci. (RIMS), Kyoto (2012)Google Scholar
  20. Kuwamura, M., Morita, Y.: Perturbations and dynamics of reaction–diffusion systems with mass conservation. Phys. Rev. E 92, 012908 (2015)MathSciNetCrossRefGoogle Scholar
  21. Kuznetsov, Y.A.: Elements of Applied Bifurcation Theory, 2nd edn., volume 112 of Applied Mathematical Sciences. Springer, New York (1998)Google Scholar
  22. Lejeune, O., Tlidi, M., Lefever, R.: Vegetation spots and stripes: dissipative structures in arid landscapes. Int. J. Quantum Chem. 98(2), 261–271 (2004)CrossRefGoogle Scholar
  23. Meron, E.: Pattern-formation approach to modelling spatially extended ecosystems. Ecol. Model. 234(Suppl C), 70–82 (2012)CrossRefGoogle Scholar
  24. Meron, E.: Nonlinear Physics of Ecosystems. CRC Press, London (2015)CrossRefMATHGoogle Scholar
  25. Meron, E., Gilad, E., von Hardenberg, J., Shachak, M., Zarmi, Y.: Vegetation patterns along a rainfall gradient. Chaos Solitons Fractals 19(2), 367–376 (2004)CrossRefMATHGoogle Scholar
  26. Mori, Y., Jilkine, A., Edelstein-Keshet, L.: Wave-pinning and cell polarity from a bistable reaction–diffusion system. Biophys. J. 94(9), 3684–3697 (2008)CrossRefGoogle Scholar
  27. Pogan, A., Scheel, A.: Instability of spikes in the presence of conservation laws. Z. Angew. Math. Phys. 61(6), 979–998 (2010)MathSciNetCrossRefMATHGoogle Scholar
  28. Pogan, A., Scheel, A.: Traveling fronts bifurcating from stable layers in the presence of conservation laws. Discrete Contin. Dyn. Syst. 37(5), 2619–2651 (2017)MathSciNetCrossRefMATHGoogle Scholar
  29. Pogan, A., Scheel, A., Zumbrun, K.: Quasi-gradient systems, modulational dichotomies, and stability of spatially periodic patterns. Differ. Integral Equ. 26(3–4), 389–438 (2013)MathSciNetMATHGoogle Scholar
  30. Rademacher, J.D.M., Scheel, A.: The saddle-node of nearly homogeneous wave trains in reaction–diffusion systems. J. Dyn. Differ. Equ. 19(2), 479–496 (2007)MathSciNetCrossRefMATHGoogle Scholar
  31. Rietkerk, M., Boerlijst, M., van Langevelde, F., HilleRisLambers, R., de Koppel, J., Kumar, L., Prins, H.T., de Roos, A.: Self-organization of vegetation in arid ecosystems. Am. Nat. 160(4), 524–530 (2002)Google Scholar
  32. Sandstede, B., Scheel, A.: Defects in oscillatory media: toward a classification. SIAM J. Appl. Dyn. Syst. 3(1), 1–68 (2004)MathSciNetCrossRefMATHGoogle Scholar
  33. Scheel, A., Stevens, A.: Wavenumber selection in coupled transport equations. J. Math. Biol. 75(5), 1047–1073 (2017)MathSciNetCrossRefMATHGoogle Scholar
  34. Sewalt, L., Doelman, A.: Spatially periodic multipulse patterns in a generalized Klausmeier–Gray–Scott model. SIAM J. Appl. Dyn. Syst. 16(2), 1113–1163 (2017)MathSciNetCrossRefMATHGoogle Scholar
  35. Shashkov, M.V.: On bifurcations of separatrix contours with two saddles. Int. J. Bifurc. Chaos Appl. Sci. Eng. 2(4), 911–915 (1992)MathSciNetCrossRefMATHGoogle Scholar
  36. Sherratt, J.A.: Using wavelength and slope to infer the historical origin of semiarid vegetation bands. Proc. Nat. Acad. Sci. 112(14), 4202–4207 (2015)CrossRefGoogle Scholar
  37. Sherratt, J.A.: When does colonisation of a semi-arid hillslope generate vegetation patterns? J. Math. Biol. 73(1), 199–226 (2016)MathSciNetCrossRefMATHGoogle Scholar
  38. Shilnikov, L.P., Shilnikov, A.L., Turaev, D., Chua, L.O.: Methods of Qualitative Theory in Nonlinear Dynamics. Part II, volume 5 of World Scientific Series on Nonlinear Science. Series A: Monographs and Treatises. World Scientific, River Edge(2001)Google Scholar
  39. Siero, E., Doelman, A., Eppinga, M.B., Rademacher, J.D.M., Rietkerk, M., Siteur, K.: Striped pattern selection by advective reaction–diffusion systems: resilience of banded vegetation on slopes. Chaos Interdiscipl. J. Nonlinear Sci. 25(3), 036411 (2015)MathSciNetCrossRefMATHGoogle Scholar
  40. van Saarloos, W.: Front propagation into unstable states. Phys. Rep. 386(2), 29–222 (2003)CrossRefMATHGoogle Scholar
  41. Verschueren, N., Champneys, A.: A model for cell polarization without mass conservation. SIAM J. Appl. Dyn. Syst. 16(4), 1797–1830 (2017)MathSciNetCrossRefMATHGoogle Scholar
  42. von Hardenberg, J., Kletter, A.Y., Yizhaq, H., Nathan, J., Meron, E.: Periodic versus scale-free patterns in dryland vegetation. Proc. R. Soc. Lond. B Biol. Sci. 277, 1771–1776 (2010)CrossRefGoogle Scholar
  43. Wuyts, B., Champneys, A.R., House, J.I.: Amazonian forest-savanna bistability and human impact. Nat. Commun. 8, 15519 (2017)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Trinity CollegeHartfordUSA
  2. 2.Department of Mathematical Sciences, Wean Hall 6113Carnegie Mellon UniversityPittsburghUSA
  3. 3.School of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations